Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 18 , ISSUE 7 ( July, 2014 ) > List of Articles

CASE REPORT

Amlodipine poisoning revisited: Acidosis, acute kidney injury and acute respiratory distress syndrome

Kushal Naha, J Suryanarayana, Riffat Abdul Aziz, Barkur Ananthakrishna Shastry

Keywords : Acidosis, acute respiratory distress syndrome, amlodipine, poisoning

Citation Information : Naha K, Suryanarayana J, Aziz RA, Shastry BA. Amlodipine poisoning revisited: Acidosis, acute kidney injury and acute respiratory distress syndrome. Indian J Crit Care Med 2014; 18 (7):467-469.

DOI: 10.4103/0972-5229.136078

License: CC BY-ND 3.0

Published Online: 01-07-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

We report the case of an 18-year-old girl presenting with shock following ingestion of 85 mg of amlodipine and 850 mg of atenolol with suicidal intent. Subsequently, the patient developed severe metabolic acidosis, acute kidney injury, and acute respiratory distress syndrome, which were managed conservatively. The patient ultimately made a full recovery. Given the popularity of amlodipine and atenolol as antihypertensive drugs in this part of the world, it is likely that more such cases will be encountered in the future. Physicians should be aware of the severe complications that can develop with amlodipine overdose.


PDF Share
  1. DeWitt CR, Waksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and beta-blocker toxicity. Toxicol Rev 2004;23:223-38.
  2. Patel NP, Pugh ME, Goldberg S, Eiger G. Hyperinsulinemic euglycemia therapy for verapamil poisoning: A review. Am J Crit Care 2007;16:498-503.
  3. Azendour H, Belyamani L, Atmani M, Balkhi H, Haimeur C. Severe amlodipine intoxication treated by hyperinsulinemia euglycemia therapy. J Emerg Med 2010;38:33-5.
  4. Ghosh S, Sircar M. Calcium channel blocker overdose: Experience with amlodipine. Indian J Crit Care Med 2008;12:190-3.
  5. Varpula T, Rapola J, Sallisalmi M, Kurola J. Treatment of serious calcium channel blocker overdose with levosimendan, a calcium sensitizer. Anesth Analg 2009;108:790-2.
  6. Saravu K, Balasubramanian R. Near-fatal amlodipine poisoning. J Assoc Physicians India 2004;52:156-7.
  7. Rizvi I, Ahmad A, Gupta A, Zaman S. Life-threatening calcium channel blocker overdose and its management. BMJ Case Rep 2012;2012:1-4.
  8. Hasson R, Mulcahy V, Tahir H. Amlodipine poisioning complicated with acute non-cardiogenic pulmonary oedema. BMJ Case Rep 2011;2011:1-3.
  9. Kute VB, Shah PR, Goplani KR, Gumber MR, Vanikar AV, Trivedi HL. Successful treatment of refractory hypotension, noncardiogenic pulmonary edema and acute kidney injury after an overdose of amlodipine. Indian J Crit Care Med 2011;15:182-4.
  10. Humbert VH Jr, Munn NJ, Hawkins RF. Noncardiogenic pulmonary edema complicating massive diltiazem overdose. Chest 1991;99:258-9.
  11. Keerthi H, Panakanti PK, Yamsani MR. Design and characterization of atenolol transdermal therapeutic systems: Enhancement of permeability via iontophoresis. PDA J Pharm Sci Technol 2012;66:318-32.
  12. O′grady J, Anderson S, Pringle D. Successful treatment of severe atenolol overdose with calcium chloride. CJEM 2001;3:224-7.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.